Hail, Rice
- When
- April 19, 5:30 PM CST to 5:31 PM CST
- Where
- Rice County, 5.76 mi SSE of Alden
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.170, -98.290
5 inches.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ICT wrote it up.
A few scattered storms moved across south central Kansas on the 19th of April, 2020, producing hail ranging from 1 to 1.5 inches.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Apr 19, 1:35 PM CST, 3 hours 55 minutes earlier.
Area Forecast Discussion National Weather Service Wichita KS 235 PM CDT Sun Apr 19 2020 .SHORT TERM...(This evening through Wednesday night) Issued at 232 PM CDT Sun Apr 19 2020 A shortwave trough over the Southern Plains this afternoon will continue drifting eastward away from the area through this evening and tonight. Meanwhile, a more subtle feature drifting across the high plains may allow a brief shower/storm to develop across portions of southwest/south central KS during peak heating as we remain weakly capped. Any activity that develops will be short-lived and quickly dissipate early this evening with most locations remaining dry. Maintained low pops weighted over portions of central and southeast KS late tonight and into the morning hours on Monday as a cluster of elevated showers/storms remains possible although better probabilities may remain north and east of our forecast area. A subtle surface trough will move over the area on Monday and kept some low pops over mainly southeast KS through early afternoon. Seasonable temperatures are anticipated across the area with rising H85 temperatures progged over the region with most areas seeing highs in the 70-74 degree range. Tue-Wed...A shortwave trough over the Southwest on Tue is progged to drift eastward into the Southern Rockies Tue night before emerging over the Southern Plains on Wednesday. The better low level moisture/instability will remain west of our forecast area on Tue and trended pops down. Better chances for convection will arrive late Tue night and especially on Wed as the H5 trough tracks along the KS/OK state line. Precipitation will end from west to east on Wed night. Seasonable temperatures are anticipated through the period with highs on either side of 70 and lows around 50. .LONG TERM...(Thursday through Sunday) Issued at 232 PM CDT Sun Apr 19 2020 Periodic chances for precipitation will remain in the forecast as we remain within a northwest mid/upper flow regime through the period. The best chance may be Thu night into early Fri but confidence in phase/amplitude of the subtle shortwave troughs remains fairly low at this time. Seasonably mid temperatures are also anticipated with highs in the 60s and 70s through the period. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 1231 PM CDT Sun Apr 19 2020 Could see a few isolated thunderstorms late this afternoon and evening across mainly south-central Kansas west of I-135, within a weak low-level confluence zone amidst weak instability and uncapped airmass. Thinking this threat should remain mostly south of Great Bend, and west of Hutchinson and Wichita. Otherwise, a 2nd area of showers and thunderstorms is expected later tonight through Monday morning, tracking from north-central Kansas southeastward into eastern Kansas. This activity could flirt with Salina and eventually Chanute, but due to low predictability, left out of TAFs. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 46 74 47 72 / 10 10 0 0 Hutchinson 45 71 44 72 / 10 10 0 0 Newton 44 70 44 71 / 10 10 0 0 ElDorado 43 72 45 72 / 10 10 0 0 Winfield-KWLD 45 74 47 73 / 10 10 0 10 Russell 40 70 41 74 / 20 10 0 10 Great Bend 42 71 42 73 / 10 10 0 10 Salina 43 70 42 73 / 30 10 0 0 McPherson 43 70 43 71 / 10 10 0 0 Coffeyville 42 73 45 71 / 10 20 0 0 Chanute 41 70 45 70 / 10 30 0 0 Iola 42 69 44 70 / 10 30 0 0 Parsons-KPPF 43 72 45 71 / 10 20 0 0 && .ICT WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...MWM LONG TERM...MWM AVIATION...ADK
Hazardous Weather Outlook National Weather Service Wichita KS 320 PM CDT Sun Apr 19 2020 KSZ032-033-047>053-067>072-082-083-091>096-098>100-202030- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 320 PM CDT Sun Apr 19 2020 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight Isolated thunderstorms remain possible late this afternoon and early this evening across portion of south central Kansas west of I-135. The stronger storms may produce pea size hail and 45 mph winds. .DAYS TWO THROUGH SEVEN...Monday through Saturday Thunderstorms chances will increase late Tuesday night and especially on Wednesday and Wednesday night. Widespread severe storms are not expected with this storm system. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. && For a graphical version of this information, see our webpage at: https://weather.gov/crh/ghwo?sid=ict
Special Weather Statement National Weather Service Wichita KS 554 PM CDT Sun Apr 19 2020 KSZ050-067-192345- Reno KS-Rice KS- 554 PM CDT Sun Apr 19 2020 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... Northwestern Reno County in south central Kansas... Southwestern Rice County in central Kansas... * Until 645 PM CDT. * At 551 PM CDT...National Weather Service meteorologists were tracking a strong thunderstorm 11 miles east of Hudson...moving southeast at 15 mph. Hail up to the size of dimes and winds up to 40 mph will be possible with this storm. * Locations impacted include... Sylvia and Plevna. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be prepared to take shelter in the event the storms intensify and become severe...or a warning is issued by the National Weather Service. && LAT...LON 3823 9847 3818 9818 3788 9829 3793 9847 TIME...MOT...LOC 2253Z 294DEG 12KT 3812 9846 JAKUB
The Wichita radar (KICT), 94 km away, was scanning. The volume nearest the first event began at 23:31 UTC.
3 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2020Every state in 2020This day in weather historyWarnings in Kansas, April 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 885331, 885332, 885333.